Search

Notes from the Nurse 3-31-19
Brian Hilton
Monday, April 01, 2019

Notes from the Nurse 3-31-19

March Excitement: This month we were able to receive FREE Epinephrine to have available at our school for any student or person suffering from an anaphylaxis reaction.   

What does this mean?  Epinephrine is used for allergic reactions that cause anaphylaxis.  Common causes of anaphylaxis are usually from food allergens, insect stings, or severe reactions from medications and/or immunization reactions. 

Signs and Symptoms of Anaphylaxis: 

-Throat tightness, difficulty speaking or swallowing 

-Itching, including hives and/or itching of the mouth, throat or tongue 

-Shortness of breath, wheezing, coughing, chest tightness, blue skin color

-Swelling of body parts, especially face and mouth

-Vomiting, diarrhea, abdominal cramps

-Feeling of apprehension, loss of consciousness

We have two different epinephrine auto-injector doses available:  

Kindergarten-2nd Grade-Green EpiPen Jr 0.15mg 

3rd Grade-12th Grade-Yellow EpiPen Adult 0.30mg

Training of our School Personnel:
Training in the use of the epinephrine auto-injector and anaphylaxis protocol will be offered to school staff on an annual basis, or more frequently if the school nurse assesses a need for further or more frequent training. The training will include causes of anaphylaxis, administration technique, and the need for immediate access to a certified emergency responder.